Recommended Management Approach for patient who is Symptomatically Bradycardic from Suspected Hyperkalemia?
What would be the recommended management approach for a patient who is symptomatically bradycardic from suspected hyperkalemia? I see a large number of potential interventions:
- Fluid Bolus
My inclination would be to treat the hyperkalemia first before going down the bradycardia route, however the medical directives are unclear on what the expectation is. If we do treat hyperkalemia first, how long should one allow before going down the bradycardia pathway as well? After the first calcium? After the second?
Thank you for your MedicASK question.
I can understand your confusion as to which treatment to begin with on this very dynamic and busy call. Hopefully we can help provide some insight into the best course of treatment.
Firstly, Atropine is a first-line therapy for symptomatic bradycardia in the absence of reversible causes. Atropine acts as a competitive, reversible antagonist of muscarinic receptors. In the case you are specifically asking about, since the reversible cause is known, Atropine will may have little effect, but if there is no delay created in preparing and giving it then it may be given. If patient is unstable, pacing is more appropriate. As per the Companion Document, Atropine is to be administered in the setting of sinus bradycardia, junctional bradycardia, atrial fibrillation, first degree block or second-degree block type I. Further, patients presenting in second degree type II or third-degree block may receive a single dose of atropine while preparing pacing or if pacing is unavailable or unsuccessful. If your first dose of Atropine has little-to-no effect then consider other treatments.
Secondly, if you are certain that the reason for the bradycardia is hyperkalemia then that will be the main priority in your treatment plan. Therefore, with your IV access give the Calcium Gluconate and then Ventolin. Studies show that just the simple intervention of Calcium Gluconate (sometimes Calcium Chloride in hospital) creates a reversion of the ECG to normal rhythms and the patient condition improves. As per the ACLS guidelines, prior to the use of ACLS drugs in the treatment of symptomatic bradycardia, contributing factors of the bradycardia should be explored then ruled out or corrected.
The onset of Calcium Gluconate is 1-2 minutes with peak action at 30 minutes and a duration of 20-60 minutes. Therefore, you should see Calcium Gluconate working for your patient quite rapidly. As a reminder, Calcium Gluconate is a slow push over 2-3 minutes. Studies show that it is quite evident when it does start working. Do consider the second (and possibly 3rd) dose for the patient that responds well to the first treatment if your transport time is long.
Pacing is most appropriate for the patient that is unstable. If you know the cause, and your patient remains stable, best practice would be to try and reverse that. Studies have shown that external pacing could be avoided by treating the underlying cause of the bradycardia, hyperkalemia in this case. If the patient is extremely unstable then pacing is more prudent earlier in the algorithm as mentioned in the Companion Document, “Transcutaneous pacing should not be delayed to initiate IV access if the patient is unstable”. Once stabilized then further treatments, including Calcium Gluconate and Ventolin can be initiated.
Therefore, if we were to list the order in which each treatment should be carried out for a hyperkalemic bradycardic patient it would ideally be:
- Atropine (if no delay is created in giving it) with fluid bolus (if appropriate)
- Calcium Gluconate
- TCP (if patient condition deteriorates significantly, or earlier in the algorithm if patient condition unstable)
I would also like to highlight that bradycardia due to hyperkalemia is not a common etiology. But if it were, as a review, you would possibly see peaked T waves, loss of P waves, broadened or broadening QRS complexes or even an ECG that resembles a sine wave. The patients you would most commonly see this in include:
- Renal failure or an acute kidney injury
- Are on dialysis
- Addison’s disease
- Taking potassium-sparing diuretics or certain herbal supplements
- Type 1 diabetics
We hope this helps! Thank you for this challenging MedicASK question! Have a great next shift!
McLendon K, Preuss CV. Atropine. [Updated 2022 Mar 13]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470551/
ACLS drugs for Bradycardia | ACLS-Algorithms.com|https://acls-algorithms.com/acls-drugs/bradycardia/]
Cecconi A, Franco Díez E, Gómez de Diego JJ, et al. ECG in severe hyperkalaemia: pacemaker doesn't matter so much. Heart Asia 2014; 6: 46-47. doi: 10.1136/heartasia-2013-010384 http://dx.doi.org/10.1136/heartasia-2013-010384
Schiraldi F, Guiotto G, Paladino F. Hyperkalemia induced failure of pacemaker capture and sensing. Resuscitation. 2008 Oct;79(1):161-4. doi: 10.1016/j.resuscitation.2008.04.023. Epub 2008 Jul 9. PMID: 18617317.
BRASH SYNDROME: BRADYCARDIA, RENAL FAILURE, AV BLOCKADE, SHOCK,
AND HYPERKALEMIA. https://www.jem-journal.com/article/S0736-4679(20)30399-1/pdf
Medical Directive Category
Please reference the MOST RECENT ALS PCS for updates and changes to these directives.